Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 346, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2004, 4:59 AM CDT for Barber County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 4:59 AM CDT (09:59 UTC)
- Expired
- Aug 23, 2004, 5:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1925 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 230959 SVRDDC KSC007-231045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 459 AM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 545 AM CDT * AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF MEDICINE LODGE...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN BARBER COUNTY... MEDICINE LODGE... SHARON... HAZELTON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3730 9881 3701 9882 3702 9837 3736 9837 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 23, 2:30 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 AM CDT MON AUG 23 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST PROBLEM OF THE DAY WILL BE PLACEMENT OF THUNDERSTORM CHANCES, AND HOW HIGH TO GO WITH POPS. SURFACE ANALYSIS FROM 07Z SHOWED A TROUGH CUTTING N TO SSW FROM MCK TO JUST WEST OF GCK TO JUST E OF EHA. THINK THERE WILL BE PLENTY OF CONVERGENCE BOUNDARIES FOR MOISTURE TO FOCUS ALONG THIS AM. WILL GO WITH THE HIGHEST CHANCE POPS IN THE ASHLAND/P28 AREAS, WHERE 70 DEW POINTS ARE ADVECTING TOWARD. ONCE THIS FIRST WAVE GOES THROUGH, PARTIAL CLEARING AND STRONG WARM AIR ADVECTION RIDING IN ON A SOUTHERLY LOW LEVEL JET SETTING UP, THINK THE EASTERN 1/2 OF CWA COULD SEE MORE CONVECTIVE ACTION THIS AFTERNOON. WILL NOT MENTION POSSIBLE SEVERE AT THIS TIME, BUT CANT RULE HAIL AND WIND OUT. LIKE THE ETA MODEL OVERALL, BUT RUC WAS BEST WITH THIS MORNINGS CONVECTION. THE WILL BE MORE CHANCES FOR WIDELY SCATTERED THUNDERSTORMS EARLY TONIGHT (MON NT), BUT AGAIN THE EASTERN CWA WILL HAVE BETTER MOISTURE SOURCE AND WILL HAVE CHANCE POPS THERE AND SLIGHT CHANCE POPS FARTHER WEST. AFTER TONIGHT, SEE US BETWEEN FRONTAL POSITION THROUGH TUESDAY NIGHT AND WILL DROP POPS. AS FOR THE TEMPERATURE FORECASTS, THINK THE WARM AIR OVER THE SOUTHWEST U.S. WILL EDGE SLOWLY EAST, HELPING SW KANSAS SEE THE 90S AGAIN. LOW 90S WILL HOLD MOST LOCALES TODAY, AND PLAN TO BUMP MAX TEMP FORECASTS TO THE MID TO UPPER 90S FOR TUESDAY. LOWS WILL FOLLOW A SIMILAR PATTERN, WITH MID 60S NORTH AND CENTRAL, AND NEAR 70 IN THE SOUTHEAST CORNER. DAYS 3-7... LIMITED TIME AVAILABLE FOR LOOKING OVER THE LATER PERIODS, BUT AT THIS TIME IT APPEARS THAT THE GRIDS ARE IN DECENT SHAPE. NOT PLANNING TO MAKE ANY MAJOR CHANGES. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 66 95 67 / 30 30 00 00 GCK 93 64 94 64 / 20 20 00 00 EHA 92 64 93 64 / 20 20 00 00 LBL 94 65 94 66 / 20 20 00 00 HYS 92 66 95 66 / 30 30 00 00 P28 90 70 97 70 / 40 30 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 12/18
Hazardous weather outlook, Aug 22, 5:00 AM CDT, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SUN AUG 22 2004 KSZ030-031-043>046-061>066-074>081-084>090-231000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER JUST ABOUT ANY SPOT IN SOUTHWEST KANSAS. HOWEVER, NO SEVERE THUNDERSTORMS OR ANY OTHER HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 12
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:16 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 44 min |
| Aug 23, 3:15 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.